Alert archive / Idaho / Special Weather Statements in 2014

Special Weather Statement, NWS Boise, ID

August 14, 2014Gem County, Idaho

NWS Boise, ID issued this special weather statement at Aug 14, 2014, 12:21 AM MDT for Gem County, Idaho. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2014, 12:21 AM MDT (06:21 UTC)
Expired
Aug 14, 2014, 1:00 AM MDT
In force
39 min
Issued by
NWS Boise, ID

County Gem County, ID

The radar

The Boise radar (KCBX), 37 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 6.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2014-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2014-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

850 
WWUS85 KBOI 140621
SPSBOI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
1221 AM MDT THU AUG 14 2014
 
IDZ012>014-140700-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY ID-BOISE MOUNTAINS ID-
1221 AM MDT THU AUG 14 2014

...SPECIAL WEATHER STATEMENT...

AT 1220 AM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NAMPA TO NEAR KUNA...AND
MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  BOISE AROUND 1230 AM MDT.
  GARDEN CITY...HIDDEN SPRINGS AND FIREBIRD SPEEDWAY AROUND 1240 AM
MDT.
  EMMETT...EAGLE AND BOGUS BASIN SKI AREA AROUND 1250 AM MDT.
  HORSESHOE BEND...SWEET...GARDENA AND CENTERVILLE AROUND 100 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4409 11635 4393 11580 4345 11632 4356 11668
TIME...MOT...LOC 0620Z 211DEG 31KT 4360 11654 4355 11636 

$$

KA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this special weather statement went out at Aug 13, 8:40 PM MDT, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 13, 8:40 PM MDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
840 PM MDT WED AUG 13 2014

.DISCUSSION...SEVERE THUNDERSTORM WATCH 460 IN SWRN IDAHO EXPIRED AT
8 PM MDT BUT SEVERAL STORMS IN IDAHO WERE STILL PRODUCING RAIN HEAVY
ENOUGH FOR FLASH FLOODING. AT 830 PM THE MOST PROLIFIC RAIN PRODUCER
WAS IN NRN-MOST GEM COUNTY AND SERN WASHINGTON COUNTY.  WE ISSUED A
FLASH FLOOD WARNING THERE UNTIL 11 PM MDT.  ANOTHER INTENSE STORM
WITH HEAVY RAIN AND PROBABLY HAIL WAS IN A REMOTE AREA OF SWRN
OWYHEE COUNTY.  OTHER HEAVY RAIN-MAKERS WERE IN NERN ELMORE COUNTY.
CENTRAL TWIN FALLS COUNTY HAS ALREADY BEEN FLOODED AND WILL CONTINUE
THAT WAY PAST MIDNIGHT.  AIR MASS IS VERY MOIST AND UNSTABLE DUE TO
PACIFIC UPPER LEVEL LOW PRESSURE WHICH CAME INLAND SWRN OREGON THIS
MORNING AND WILL STILL BE IN OREGON THURSDAY AND FRIDAY...THEN INTO
ERN WASHINGTON FRIDAY NIGHT.  AIR MASS WILL CONTINUE MOIST AND
UNSTABLE IN OUR CWA WITH SHOWERS AND THUNDERSTORMS AGAIN ESPECIALLY
IN NRN ZONES.

&&

.AVIATION...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVER THE FORECAST AREA THROUGH 06Z DECREASING TO ISOLATED AFTER 06Z.
THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND SMALL HAIL AND BRIEF
MVFR/IFR CONDITIONS.  SURFACE WINDS WILL BE VARIABLE 10 KNOTS OR
LESS EXCEPT GUSTY NEAR ANY THUNDERSTORMS.  WINDS ALOFT WILL BE
SOUTHERLY AROUND 20 KNOTS UP THROUGH 10K FEET MSL.

&&

.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH FRIDAY...A SEVERE THUNDERSTORM WATCH
IS IN EFFECT UNTIL 8 PM FOR PORTIONS OF SOUTHERN IDAHO. VERY MOIST
AND UNSTABLE AIR COMBINED WITH UPPER LEVEL WIND SHEAR WILL HELP
DRIVE ISOLATED SEVERE STORMS IN THE WATCH AREA. PRIMARY THREAT IN
THE WATCH AREA IS FOR LARGE HAIL AND STRONG WIND GUSTS. SCATTERED
SHOWERS AND THUNDERSTORMS IN OTHER AREAS COULD ALSO PRODUCE GUSTY
WINDS AND SMALL HAIL THIS EVENING. MOST OF THE THUNDERSTORM ACTIVITY
WILL DIMINISH TOWARDS MIDNIGHT AS THE LOWER ATMOSPHERE COOLS OFF.
THUNDERSTORMS WILL LIKELY REDEVELOP ACROSS THE AREA AGAIN TOMORROW
AFTERNOON. SLIGHTLY DRIER CONDITIONS EXPECTED ON FRIDAY.

LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...A CHANGE TO A DRY
PATTERN IS ON THE WAY. TEMPERATURES ARE EXPECTED TO BE NEAR OR
SLIGHTLY ABOVE NORMAL. MODELS MOVE THE UPPER LEVEL TROUGH OUT OF
OUR AREA FRIDAY NIGHT WITH SHOWERS ENDING OVER OUR NORTHERN
MOUNTAINS BY SATURDAY MORNING. A BRIEF PERIOD OF ZONAL FLOW OVER
THE WEEKEND WILL BE FOLLOWED MONDAY AND TUESDAY BY AND UPPER LEVEL
RIDGE EXTENDING NORTH OVER SOUTHEAST OREGON AND SOUTHWEST IDAHO.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT IDZ400>403.
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING ORZ646.

&&

WEATHER.GOV/BOISE

DISCUSSION...LC
AVIATION.....JA
PREV SHORT TERM...JB
PREV LONG TERM....JT/WH

In the hours before

Local storm report, Aug 13, 6:33 PM MDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
633 PM MDT WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       15 N BOISE              43.82N 116.23W
08/13/2014  M0.87 INCH       BOISE              ID   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED 0.87 INCHES OF HEAVY RAINFALL
            WITHIN A 15 MINUTE TIME PERIOD ASSOCIATED WITH A
            TRANSIENT THUNDERSTORM. SOME MINOR WASH OUT NOTED.

&&

WHEWKO
Local storm report, Aug 13, 8:21 PM MDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
821 PM MDT WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       3 SSE DODSON PASS       44.30N 116.32W
08/13/2014  U0.00 INCH       GEM                ID   TRAINED SPOTTER

            SPOTTER REPORTS VERY HEAVY RAIN AND WATER ON THE ROADS

&&

LCOLIN
Special weather statement, Aug 14, 12:12 AM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
1212 AM MDT THU AUG 14 2014

IDZ012-033-140700-
LOWER TREASURE VALLEY ID-UPPER WEISER RIVER ID-
1212 AM MDT THU AUG 14 2014

...SPECIAL WEATHER STATEMENT...

AT 1212 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR NEW PLYMOUTH...OR 13 MILES SOUTHEAST OF ONTARIO...MOVING NORTH
AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PAYETTE AROUND 1230 AM MDT.
  WEISER...PRESLEY BRIDGE...BEAR CREEK SUMMIT AND PADDOCK VALLEY
RESERVOIR AROUND 100 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4436 11660 4385 11662 4384 11686 4413 11692
      4417 11689 4419 11694 4434 11697
TIME...MOT...LOC 0612Z 176DEG 27KT 4393 11675

KA
Special weather statement, Aug 14, 12:21 AM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
1221 AM MDT THU AUG 14 2014

IDZ012>014-140700-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY ID-BOISE MOUNTAINS ID-
1221 AM MDT THU AUG 14 2014

...SPECIAL WEATHER STATEMENT...

AT 1220 AM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NAMPA TO NEAR KUNA...AND
MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  BOISE AROUND 1230 AM MDT.
  GARDEN CITY...HIDDEN SPRINGS AND FIREBIRD SPEEDWAY AROUND 1240 AM
MDT.
  EMMETT...EAGLE AND BOGUS BASIN SKI AREA AROUND 1250 AM MDT.
  HORSESHOE BEND...SWEET...GARDENA AND CENTERVILLE AROUND 100 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4409 11635 4393 11580 4345 11632 4356 11668
TIME...MOT...LOC 0620Z 211DEG 31KT 4360 11654 4355 11636

KA

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:08 PM MDTFlash Flood WarningBOIGem, Payette, Washington3 hr
Aug 14, 12:12 AM MDTSpecial Weather StatementBOIPayette48 min
Aug 14, 12:26 AM MDTSpecial Weather StatementBOIPayette34 min
Aug 14, 12:38 AM MDTSpecial Weather StatementBOIAda37 min
Aug 14, 1:05 AM MDTSpecial Weather StatementBOICanyon25 min
Aug 14, 1:25 AM MDTSpecial Weather StatementBOI35 min
Aug 14, 1:30 AM MDTSpecial Weather StatementBOIGem30 min
Aug 14, 1:52 AM MDTSpecial Weather StatementBOIBoise38 min
Aug 14, 1:55 AM MDTSpecial Weather StatementBOI35 min
Aug 14, 2:30 AM MDTSpecial Weather StatementBOIBoise30 min
Aug 14, 4:11 AM MDTSpecial Weather StatementBOIGem34 min
Aug 14, 4:52 AM MDTSpecial Weather StatementBOIGem23 min
Aug 14, 7:11 AM MDTSpecial Weather StatementBOIGem34 min
Aug 14, 7:56 AM MDTSevere Thunderstorm WarningBOIBoise, Valley49 min
Aug 14, 2:26 AM MDTSpecial Weather StatementBOIBaker34 min
Aug 14, 2:59 AM MDTSpecial Weather StatementBOIBaker31 min
Aug 14, 3:27 AM MDTSpecial Weather StatementBOIBaker33 min
Aug 14, 3:13 PM MDTSpecial Weather StatementBOIBaker62 min
Aug 14, 4:04 PM MDTSpecial Weather StatementBOIBaker41 min

Nearby

Special Weather Statements in Idaho, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.